Dexamethasone – The Devil Drug

My last post started to discuss the fact that life is pretty rough at the moment for me. It’ s been very different to when I went through treatment 9 years ago when other than periods of exhaustion, I didn’t seem to have any side effects from the early drugs. This time the devil drug, Dexamethasone (DEX) seems to have really hit me hard.

So what is dex? Well I’m no expert, but basically, it is a steroid that is meant to help to prevent the release of substances that might cause inflammation in the body. It also suppresses the immune system and can help with chemo-induced fatigue. The idea for me, is that it really supports the work of velcade, the chemo drug, and is thought to speed up the impact that it has, i.e bring my myeloma into check quicker, and my paraproteins down.

So that’s the good stuff that it helps with in cancer treatment. Unfortunately it also has a huge number of negatives attached with it, both physically and emotionally, that can cause a huge impact in patients….as I’m finding to my detriment. It can cause the following, just to name a few:

  • Mania – this can be a good sign in that you can end up with increased energy and due to not being able to sleep, can get lots done. The downside is that you often lose sight of reality when you’re going through this period, meaning you might make inappropriate decisions, say the wrong things, or even suffer delusions or take actions that you wouldn’t normally (apparently shop lifting is common – not me thank god!)
  • Depression – it speaks for itself, but even the days when you’re not on dex can be an issue as you’ve no longer got that mania, have spent hours (if not days) awake and then get the come down. Not pleasant for the patient or those surrounding them!
  • Impulses – lots of people talk about going on spending sprees when they’re on dex! I’ve managed to keep it in check thank god, but there have definitely been times where I’ve thought perhaps I can’t wait for that Breville toasted sandwich maker (after all who doesn’t need removable plates for the dishwasher – Cath I blame you!), or that after 20 years of making decisions with Nick about artwork, I can choose something without him!
  • Weight Gain – I swore this wasn’t going to affect me this time. WRONG!!!! OMG. Somehow I need to get back on track with it as it makes me miserable that I’ve put on soooo much weight in such a short time. Partially, it’s just increased water retention, but partly it is that no matter how much I say that bag of crisps is a bad idea, I still eat it…and then eat another pack! And top it off with a few other bits from the cupboard.
  • And then the general side effects that folk can get: Aggression, agitation, anxiety, blurred vision (yes),
    dizziness (yes), fast, slow, pounding, or irregular heartbeat or pulse, headache, nervousness, numbness or tingling in the arms or legs (yes), pounding in the ears, shortness of breath (yes), swelling of the fingers, hands, feet, or lower legs (yes), trouble thinking, speaking, or walking (yes) , troubled breathing at rest

And that’s just the dexamethasone and excluding the chemo and immunotherapy drugs 😂.

I’m on a couple of Facebook pages where patients and carers can discuss and share information and Dex really is known as the most awful drug around. Even the consultants know it is the devil drug. Everyone who has seen it in action, knows how it can almost destroy some relationships. It is rare patients aren’t impacted (like me first time round). It is rare that families don’t see a different person in their loved ones. It’s rare that spare rooms don’t come into their own!!! It really is awful – no exaggeration if you’re thinking I’m over egging this!

Those of you that have been following my blog will know that I found my first week horrendously hard. It seemed to ease a bit after that and whilst I definitely had my ‘Jekyll and Hyde’ moments, they were pretty short and not too horrendous. But I’m definitely feeling that it is building now. I’m not sure whether it is that I have a ridiculous amount of stuff going on in my life at the moment (….I don’t really have time to have flipping cancer, let along a bad temper!). Or whether the drugs are solely to blame. Or whether I’m just turning into a miserable old cow in mid-life. But it’s not a particularly pleasant time and I seem to spend about 2/3 of my life not in a massively smiley place. I hear myself talk to friends and for once, can’t really put the positive spin on things while I’m on this drug. And I don’t like that much.

Living with being miserable is really horrid. I feel like a terrible wife and mother, despite Nick and the kids being amazing about it all – they couldn’t have been more supportive of me. I never take Nick for granted with this – he really is outstanding and no-one around us will ever know how amazing he is in holding the whole family together. But the way that the kids are coping really shows what amazing young people they are growing into. They support me, they love me, they cuddle me, and most importantly, they forgive me when I am just the most awful mother to them. And in return, all I can do is apologise and keep trying to keep myself in control.

I write all this though, with other thoughts in my mind. This is not an excuse for me. I don’t want to allow myself to behave badly because i have the drugs as an get out clause. I will fight really hard to be reasonable and thoughtful to the people around me. But in the same vein, if people who don’t know what is truly going on, start saying the only reason I get cross, or grumpy is because of the drugs and that my opinions aren’t valid, or true, or allowed, that will drive me round the bend. The drugs don’t impact me 100% of the time, and especially with longer term values and morale issues, my views are still valid!

I hadn’t realised that when I go to daratumumab three weekly, I still had to keep having the velcade and the dex every week! Gutted doesn’t begin to explain how that made me feel when I’d been counting down the days to a more normal existence. So, I’ve decided that I am going to speak to my consultant when I go in next week. I’m going to see if we can reduce the dexamethasone slightly if my numbers are still looking positive. Just a bit. Just to ease the impact and hopefully allow us a slightly more pleasant run into the time of my transplant. My paraproteins are currently down at 12 so I’m hoping they might have dropped under 10 by next week and he’ll be happy about doing that.

OK, so I’ve finally finished this post because it’s a Dex day…..I started it 5 days ago! So the two manic days or in process now…might sleep a couple of hours tonight, might not. But at least I’ve finished this and can move on to a bit of my work….massively behind at the moment while I’ve tried to fit in other stuff like house, family and friends. But Monday’s at least are my catch up night…there’s a positive to end on!

Advertisements

About Deb Gascoyne

I am wife of one, mother of two (& a dog!) and a person in my own right😊. I have used my diagnosis of myeloma to allow me to focus on what I CAN achieve and not what I can't. My blog is a way of me spilling out....it is for me more than you I'm afraid. But if it helps you along the way, that is an absolute bonus for me :-) Diagnosed in 2009 with smouldering myeloma, I started treatment in 2010 and had a SCT in 2011. I’ve been on maintenance since then until November 2018 but my figures went up so am now officially relapsed and have just started DVD treatment (July 2019)
This entry was posted in Myeloma and tagged , , , , , , , , , . Bookmark the permalink.

4 Responses to Dexamethasone – The Devil Drug

  1. Susan Spruce says:

    Hi Deb, a really true reflection as usual of what you are going through right now, I am reading your blog with interest and at the same time are almost feeling it with you in apprehension of what is to come for me too. You know as well as I do, there is a lot in front of you, but you also know this time next year you will look back and say ‘I did it ‘. You are a strong person Deb, draw on that strength to get you through everything, thinking of you and sending positive thoughts xxxxx

    Like

  2. Deb Gascoyne says:

    Thanks Susan.
    I know we’ll get through it, it’s just a different journey to last time. But as Alex has made me aware, and now this different response, we just never know what is going to happen!
    But 🤞

    Like

  3. Tim Robbins says:

    Hi Deb

    Yikes!

    I have a pretty good imagination, but I must admit I’m struggling to understand how you must be feeling with all this stuff to deal with, whirring around your head AND to try to manage the extremes of – what appears to be like Dex-induced manic depression.
    You have a white-knuckle ride going on at present, but the fact that you are able to articulate your thoughts and feelings so well is testament to your and your family’s inner strength.
    Your blog also informs people about myeloma, the treatment, the choices, hopes, fears and aspirations.
    It gives us the heads up to understand a bit more, and hopefully, not say anything that although well-meaning, but inappropriate..!

    Wishing you well as your journey continues.

    Tim x

    Like

What are you thinking?

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s